Brand confusion causes allergic dermatitisRT Damodaran
Consulting Dermatologist and Venereologist, CMPH Medical College, Mumbai, India
A 52-year old lady presented to a private dermatology clinic complaining of intense itching, erythema and edema of both cheeks of three days duration. She gave no history of photosensitivity or contact allergy in the past. She did not have any allergy to any ingested drugs. Enquiry revealed that she had applied a topical medication on the cheeks for a pigmented patch, diagnosed as 'melasma'. She had been prescribed the agent by her dermatologist on her request to treat the embarrassing patch of dark skin.
She was diagnosed as a case of Allergic Contact Dermatitis to the topical medication and treated with antihistamines and a topical corticosteroid cream. She was advised to follow up after two days to observe the response. It was also suggested that she should bring along the cream used, in order to verify her claim.
While there was significant reduction in pruritus and erythema within 48 hours, the pigmented patch had become more evident. The suspected offending agent was identified as Clindamycin phosphate 1% w/w in a gel base which the patient had rubbed vigorously into her ageing, dry skin. A close scrutiny of the dermatologist's prescription revealed no mention of clindamycin gel at all! She was in fact prescribed a cream which contained Kojic Acid 0.75% and Vitamin C 2.5% w/w as a depigmenting preparation. From a comparison of the dispensed gel and the prescription it was concluded that she had been erroneously dispensed the phonetically similar brand ( Clearz cream instead of Clear gel ). Not only did the two medications have dissimilar active ingredients but also the bases were different - one had a oily cream whereas the other had a drying gel. The patient had used an anti-acne preparation which is given to young patients with oily skin where the aim of therapy is to induce dryness in the skin. Considering the age, the patient's skin was devoid of moisture which aggravated the dryness and therefore caused an allergic reaction.
The two brand names - Clear gel and Clearz cream - are identical orthographically and phonologically although their generic contents are distinctly dissimilar. The hazards of look-alike brand names have been amply illustrated by Rataboli PV and Garg A. (For the sake of completion it would be appropriate to mention that a third brand Clenz gel containing Clindamycin phosphate is also available to add to the confusion.)
It is assumed that the error could have occurred due to one or more of the following factors:
1.Illegible handwriting of the prescribing physician
2.Incorrect dispensing by the pharmacist
3.Incorrect reading of the brand name while ordering the medicine by phone, which is a common practice in some cities in this country.
In the present case the doctor's prescription was clear and legible and the patient had presented it to the chemist across the counter. Therefore it was appropriate to conclude that it was the dispensing pharmacist's oversight due to the close similarity among the two names which differed by just a syllable.
The disturbed patient seemed justifiably agitated with the primary dermatologist as she blamed him for her predicament. It not only caused her physical discomfort, social embarrassment, unnecessary additional expenditure on treatment and most important of all, delay in getting her original condition cleared. In order to clarify matters she was explained that her condition was entirely due to wrong dispensing of her medication by the chemist.
In the present scenario till the drug licensing and regulatory authorities put their systems in place; physicians need to be doubly alert while writing prescriptions. In situations where a similar sounding/looking brand exists the physician should clearly mention the manufacturer's name and explain this fact to the patient in order to avoid a catastrophe.
It is imperative that practicing physicians should also pressurise pharmaceutical companies launching drugs with similar brand names to educate the pharmacists / chemists about the difference in their products to minimise the chaos. A concerted effort by all physicians to avoid prescribing drugs having brand names similar to an existing brand would be one sure way of sending a strong signal to pharmaceutical manufacturers to desist from such cheap marketing tactics which only causes grave harm to the already suffering patient.
The responsibility of restoring good health of our harried patients rests equally with physicians, chemists, the pharmaceutical industry as well as government drug regulators. Consequently, each arm of this quartet should make sincere efforts to ensure that every patient actually gets the specific medication that has been prescribed to him without any scope for confusion.